FDA ALERT [2/1/2008]: FDA is issuing this Alert to highlight important revisions to the WARNINGS and PRECAUTIONS sections of the full prescribing information for Chantix regarding serious neuropsychiatric symptoms. Serious neuropsychiatric symptoms have occurred in patients taking Chantix. These symptoms include changes in behavior, agitation, depressed mood, suicidal ideation, and attempted and completed suicide. While some patients may have experienced these types of symptoms and events as a result of nicotine withdrawal, some patients taking Chantix who experienced serious neuropsychiatric symptoms and events had not yet discontinued smoking. In most cases, neuropsychiatric symptoms developed during Chantix treatment, but in others, symptoms developed following withdrawal of Chantix therapy.
FDA first informed the public about the possibility of serious neuropsychiatric symptoms in the November 20, 2007 FDA Early Communication About an Ongoing Safety Review. At that time, information about serious neuropsychiatric symptoms in patients taking Chantix was added to the POST-MARKETING EXPERIENCE section of the prescribing information. As FDA’s review of the issue has progressed, it appears increasingly likely that there is an association between Chantix and serious neuropsychiatric symptoms. As a result, FDA requested that Pfizer, the manufacturer of Chantix, elevate the prominence of this safety information to the WARNINGS and PRECAUTIONS sections of the Chantix prescribing information. In addition, FDA is working with Pfizer to finalize a Medication Guide for patients.
[5/16/2008]: The issues described in this communication have been addressed in the product labeling and FDA has approved the Medication Guide. If either you, your family or caregiver notice agitation, depressed mood, or changes in behavior that are not typical for you, or if you have suicidal thoughts or actions, stop taking Chantix and call your doctor right away.